Montana, 2022High Wind in Montana, February 19 to 20, 2022
February 19 to 20, 2022 · NWS BYZ · 5 events in 5 counties and zones
A tight east/west surface pressure gradient across the western portions of the Billings Forecast Area resulted in some high wind gusts.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight east/west surface pressure gradient across the western portions of the Billings Forecast Area resulted in some high wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 19, 3:29 AM MST, 8 hours 29 minutes earlier.
Area forecast discussion, Feb 19, 3:29 AM MST, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service Billings MT
329 AM MST Sat Feb 19 2022
.DISCUSSION...
Today through Sunday...
Areas of fog, roughly from Yellowstone County to Judith Gap,
developed around midnight thanks to boundary level moisture from
yesterdays snow showers and a colder air mass over the area. In
the meantime, surface pressure falls over the high plains has lead
to increasing winds in the western foothills as expected.
Satellite imagery at 3 AM indicated fog and low clouds eroding
over our central zones as downslope strengthens. So we expect the
fog to lift by 5-6 AM for most locations.
Pressure gradients and 700mb flow increases through the day. The
wind highlights for the foothills look on track. We expect the
winds to peak in the late day through early evening time frame
with gusts 60-70 mph. Breezy conditions will also spread east and
help boost temps into the 50s today. The last mild day for awhile.
Wind in the foothills should begin to back off after midnight.
Overnight lows will be on the mild side in the upper 20s to lower
30s.
Sunday will see a dynamic and drastic change as an arctic front
pushes into the area from the north. Current frontal passage
timing is around 6 AM for Miles City, 10 AM for Billings, 1 PM
for Livingston and Red Lodge and about 3 pm for Sheridan. Post
frontal temperatures will fall with brisk northerly winds.
Impressive band of frontogenesis sets up from Billings southward
into the mountains and foothills by mid afternoon with deepening
upslope into the evening. Dendritic growth zone deepens to 200mb
on GFS soundings by 5 PM Sunday. So heavy snow looks likely and
will continue into the evening. Many areas will see temperatures
drop through the freezing mark as precipitation spreads over the
area. This may lead to a scenario of slick roads before the snow
even piles up much. We will continue the Winter Storm Watch across
the CWA for now. Please see discussion below for more details on
start of work week. BT
Sunday night through Saturday...
The forecast is still on track for the upcoming snow event. A
Winter Storm Watch has been issued for the entire CWA, and will
likely be upgraded to a warning today for our southern zones
where confidence of exceeding warning criteria is high. Snowfall
total ranges with this morning's update remain largely unchanged
from previous forecasts, though QPF has been consistently trending
higher. This is likely due to most of the increase coming in
before the most efficient snow growth period, which is Sunday
night and just into the early morning hours Monday. With model
guidance bringing more moisture in earlier, expect to pick up at
least a couple of inches of wet snow with snow-to-liquid ratios
around 10:1. Sunday night, ratios will be closer to 15:1 as the
air cools and the dendritic growth zone extends to an impressive
200 mb deep. As the air cools further Monday morning, expect
snowfall rates to weaken rapidly. Through the day Monday and into
Tuesday morning, expect lingering snow showers, especially in the
far southeast corner of the state and near NE facing slopes. Any
accumulation from these left over showers will be light due to the
air being so cold and snowfall processes inefficient. Any
lingering snow showers should completely exit the area by Tuesday
night.
SNOW AMOUNTS: The heaviest snow is still expected along and south
of I-90 and Hwy 212, where there is about an 80% chance or better
to pick up 4 inches or more, and about a 50% chance or better of
picking up 6 inches or more. This flow pattern will favor N-NE
facing slopes, especially in areas near Fort Smith, Red Lodge, and
Nye where 8-12 inches is expected.
TEMPS: Temps will start out Monday morning in the single digits
and not warming much, if at all, throughout the day. Highs Tuesday
will be near or below zero, and single digits on Wednesday.
Wednesday morning looks particularly cold with morning lows of -15
to -25. Warm up into the 20s for Thursday and Friday, and the 30s
Saturday.
Behringer
&&
.AVIATION...
Pockets of LIFR due to low ceilings and fog over portions of
southeast Montana, mainly in Yellowstone County affecting KBIL,
are expected to dissipate by 12Z. VFR will then prevail through
the day. Strong SW/W winds will impact foothill locations through
evening, including KLVM, K6SO and K3HT. Gusts 45-55 kts are
expected in these areas. Winds will begin to back off after 06Z
Sunday. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 053 032/039 006/007 907/902 918/007 910/022 006/029
0/N 08/S +8/S 42/S 00/B 00/B 11/B
LVM 050 034/040 008/012 912/902 919/013 904/024 007/029
0/N 29/S 97/S 21/Q 00/B 00/N 11/N
HDN 053 030/040 003/007 909/901 921/008 914/020 002/028
0/U 08/O +8/S 52/S 01/B 00/B 10/B
MLS 053 030/036 001/005 909/000 917/008 911/017 003/027
0/N 05/S 77/S 32/S 00/B 00/B 00/B
4BQ 055 034/040 003/006 912/904 922/005 912/017 000/024
0/U 06/O 98/S 42/S 01/B 00/B 00/B
BHK 051 028/034 904/000 915/903 921/006 913/015 903/022
0/N 04/S 77/S 32/S 00/B 00/U 00/B
SHR 054 030/043 004/007 913/904 920/007 910/020 002/027
0/U 07/O +9/S 63/S 11/B 00/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Sunday morning through
Monday afternoon FOR ZONES 29>33-42-63-173-228.
Winter Storm Watch in effect from Sunday morning through late
Monday night FOR ZONES
34-36-37-40-56>58-64>68-138-139-141-169>172-235.
High Wind Warning in effect until midnight MST tonight FOR
ZONES 63-141-172-228.
Wind Advisory in effect until midnight MST tonight FOR ZONES
65-66.
WY...Winter Storm Watch in effect from Sunday morning through late
Monday night FOR ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Feb 18, 2:52 PM MST, 21 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
252 PM MST Fri Feb 18 2022
MTZ063-065-066-141-172-228-182300-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
252 PM MST Fri Feb 18 2022
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...Strong winds.
* WHERE...Western foothills of south central Montana.
* WHEN...Saturday through Saturday evening.
* ADDITIONAL DETAILS...West to southwest winds will gusts 45 to 60
mph causing dangerous crosswinds.
* ADDITIONAL HAZARD CONCERNS...A cold front will bring much colder
temperatures and the potential for accumulating snow late Sunday
through Monday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
MTZ029>034-036-037-040-042-056>058-064-067-068-138-139-169>171-173-
235-WYZ198-199-182300-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Absaroka/Beartooth Mountains-
Crazy Mountains-Southern Big Horn-Southeastern Carbon-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Northeastern Yellowstone-Southwestern Yellowstone-
Northeast Bighorn Mountains-Sheridan Foothills-
252 PM MST Fri Feb 18 2022
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Much colder temperatures and accumulating snow.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...Sunday through Wednesday.
* ADDITIONAL DETAILS...An arctic cold front will push into the area
Sunday with snowfall expected through Monday night, possibly
lingering into early Wednesday for some areas. Heavy snow and
significant travel impacts are possible.
* ADDITIONAL HAZARD CONCERNS...High temperatures Saturday will be
in the 50s before dropping to the teens and single digits Monday
through Wednesday. Low temperatures will be in the single digits
above and below zero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Adverse travel conditions are possible over a wide area early
next week. Please plan ahead, and stay up to date on the latest
forecast information.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
High Wind, Southern Wheatland
- When
- February 19, 11:58 AM MST to February 20, 11:58 AM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Judith Gap
- When
- February 19, 12:00 PM MST to February 20, 12:00 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds gusted to 68 mph across the area.
High Wind, Northern Stillwater
- When
- February 19, 12:00 PM MST to 6:00 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Northern Sweet Grass
- When
- February 19, 1:15 PM MST to February 20, 1:15 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Wind gusts up to 61 mph were recorded across the area.
High Wind, Melville Foothills
- When
- February 19, 3:15 PM MST to February 20, 8:00 PM MST
- Where
- Melville Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, February 19, 20221 death · 1 injured · 1 event
- Winter Weather and Strong Wind in New York, February 19 to 20, 202258 events
- High Wind in Montana, February 19 to 20, 202275 kt wind · 12 events
- High Wind in Wyoming, February 19 to 20, 202286 kt wind · 8 events
- Winter Weather and Strong Wind in Massachusetts, February 19 to 20, 20226 events
- Damaging Winds in Montana, February 19, 202256 kt wind · 6 events
- Winter Weather and Strong Wind in Vermont, February 19 to 20, 20225 events
- Winter Weather in New Hampshire, February 19, 20225 events
- High Wind and Winter Weather in Alaska, February 19 to 22, 202280 kt wind · 4 events
- Winter Weather in Connecticut, February 19, 20223 events
- Winter Weather in Pennsylvania, February 19, 20223 events
- Heavy Snow in Montana, February 19 to 21, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003176, 1003198, 1003200, 1003197, 1003195.